Anaphylactic reactions to cotrimoxazole are often ascribed to the sulphamethoxazole component of this antibacterial drug.Objective
To determine whether the trimethoprim component can be the cause of an anaphylactic reaction.Methods
An analysis was made of reports on anaphylaxis attributed to trimethoprim, as notified to the Drug Safety Unit of the Dutch Inspectorate for Health Care.Results
In the period between September 1981 and November 1995, 13 such reports were received. Nine were classified as probable anaphylaxis. Of these, the causal relationship between exposure to trimethoprim and anaphylaxis was classified as definite in three reports, and as probable in the other six. The remaining four reports were classified as possible anaphylaxis. In one of these, the causal relationship was classified as definite, and in three as probable.Conclusion
Although anaphylaxis due to trimethoprim seems to be rare, it may be more common than previously thought. Apparently, anaphylaxis to cotrimoxazole is not always caused by sulphamethoxazole.